Alert archive / South Dakota / Flash Flood Warnings in 2014

Flash Flood Warning 21, NWS Aberdeen, SD

July 12, 2014Hand County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 12, 2014, 5:48 AM CDT for Hand County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2014, 5:48 AM CDT (10:48 UTC)
Expired
Jul 12, 2014, 12:00 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

County Hand County, SD

The radar

The Aberdeen radar (KABR), 123 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1142 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

642 
WGUS53 KABR 121048
FFWABR
SDC059-121700-
/O.NEW.KABR.FF.W.0021.140712T1048Z-140712T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
548 AM CDT SAT JUL 12 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL HAND COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL NOON CDT

* AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE WARNED    
  AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
DANGEROUS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 4432 9895 4442 9892 4447 9873 4447 9869
      4435 9870

$$
WISE
1 follow-up statement
422 
WGUS73 KABR 121651
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1151 AM CDT SAT JUL 12 2014

SDC059-121706-
/O.EXP.KABR.FF.W.0021.000000T0000Z-140712T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAND SD-
1151 AM CDT SAT JUL 12 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL HAND
COUNTY WILL BE ALLOWED TO EXPIRE AT NOON CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4432 9895 4442 9892 4447 9873 4447 9869
      4435 9870

$$
TVT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:53 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 12, 3:53 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
353 AM CDT SAT JUL 12 2014

.SHORT TERM...TODAY THROUGH MONDAY
PRECIPITATION CHANCES TODAY WILL BE THE MAIN FORECAST CHALLENGE.

AS OF 09Z...THE REGION IS SITUATED BETWEEN A LOW PRESSURE SYSTEM
TO THE SOUTH AND A HIGH PRESSURE SYSTEM TO THE NORTH. AN EAST/WEST
FRONTAL BOUNDARY IS DISPLAYED JUST SOUTH OF THIS CWA WITH PLENTY OF
CONVECTION ONGOING ALONG THE FRONT. ADDITIONAL THUNDERSTORMS ARE
ONGOING OVER THE WESTERN CWA...AND CENTRAL MONTANA THANKS TO A
UPPER LEVEL SHORT WAVE. THIS SHORT WAVE...ALONG WITH AN UPPER
LEVEL JET SHOULD RESULT IN CONVECTION ACROSS MOST OF THE CWA
TODAY. COOLER AND LESS HUMID AIR WILL BEGIN SLIDING ACROSS THE
REGION LATER TONIGHT WITH DRY BUT SEASONALLY COOL CONDITIONS
EXPECTED ON SUNDAY. MODELS CONTINUE TO SLOWLY LOWER HIGHS ON
SUNDAY WITH TEMPS NOW IN THE LOW 70S TO THE LOW 80S.

SIGNIFICANTLY COLDER TEMPERATURES ARE STILL EXPECTED ON MONDAY
WITH HIGHS ONLY IN THE 60S TO THE LOWER 70S. LOW LEVEL TEMPS OFF
THE GFS ARE BELOW THE 25TH PERCENTILE...WHICH IS A GOOD INDICATION
FOR RECORD LOW HIGH TEMPS. WHILE RECORD SETTING COLD IN JULY IS
A RARE EVENT...HIGH TEMPERATURES IN THE 60S IN JULY IS NOT UNCOMMON.
THE HIGH TEMPERATURE IN KABR ON JULY 1ST THIS YEAR WAS ONLY 62
DEGREES. LOOKING AT THE CLIMATOLOGICAL DATABASE...KABR AVERAGES
ONE DAY IN JULY IN WHICH THE HIGH TEMPERATURE IS ONLY IN THE 60S.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY

NORTHWEST FLOW ALOFT AND SFC HIGH PRESSURE WILL RESULT IN
CONTINUED COOL TEMPS MONDAY NIGHT. TEMPERATURES WILL POPS BACK UP
BY THE END OF THE WORK WEEK AS THE HIGH DRIFTS SOUTHEAST AND
SOUTHERLY SFC FLOW SETS UP AHEAD OF A LEE SIDE TROUGH. HIGHS IN
THE LOWER 70S ON TUESDAY WILL RISE INTO THE 80S TO NEAR 90 BY
FRIDAY.

THE SFC HIGH WILL ALSO RESULT IN A MOSTLY DRY EXTENDED. PRECIP
CHANCES DO NOT RETURN UNTIL FRI NIGHT OR SAT WHEN THE LOW BEGINS
TO MOVE OFF THE ROCKIES AND INTO THE DAKOTAS.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN AREAL
COVERAGE AND MOVE FROM WEST TO EAST ACROSS THE REGION
OVERNIGHT...PERSISTING INTO THE EARLY MORNING HOURS ON SATURDAY.
BESIDES THE BRIEF REDUCTION TO CIGS/VSBYS POSSIBLE UNDER THE
STRONGEST STORMS...VFR SHOULD BE THE MAIN FLIGHT CATEGORY
EXPERIENCED THROUGH THE TAF PERIOD. WINDS ARE EXPECTED TO BE LIGHT
WITH VARIABLE DIRECTIONS FOR MOST OF SATURDAY...THEN EVENTUALLY
SWITCHING AROUND TO THE NORTHWEST BY LATE IN THE DAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 12, 4:17 AM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
417 AM CDT SAT JUL 12 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-130930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
417 AM CDT SAT JUL 12 2014 /317 AM MDT SAT JUL 12 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. WHILE SEVERE STORMS
ARE NOT EXPECTED...SOME THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

Nearby

Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.